Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
January 8, 2004
Question from Durban, Kwa Zulu Natal, South Africa:
Our 4-year-old daughter was diagnosed at the age of one year old. We seem to be having a major problem with hypos over the last couple of months. She averages maybe 2 to 3 per day. She is on a very strict diet and eats and the same times everyday. Our specialist had her on 6 units Humulin N + 2 units Humalog 30 minutes before breakfast then 2 units Humulin N + 4 units Humalog 30 minutes before dinner. We found with this she was having hypos in the early hours of the morning even up until about +/- 11h00. Then we found that in the evenings her sugar levels would go above 15 mmol/L [270 mg/dl]. We saw our specialist again this month and he increased her insulin to 8 units Humulin N + 3 units Humalog 30 minutes before breakfast and then 3 units Humulin N + 4 units Humalog 30 minutes before dinner, but we are having more hypos than we had before. We have decided to cut down her dosages. Is this okay? Also we have been told that if she continues to have all these hypos she will end up with brain damage. Please can you help with some answers on what we are to do?
I really understand your deep concern regarding your daughter’s blood sugar levels sudden fluctuations even no clear relationship exists between brain damage and blood sugar variability. These fluctuations are generally only linked to that given disease management and appropriate measures must be taken in close collaboration with your daughter’s diabetes team. The ultimate aim is to better handle those fluctuations trough proper education towards appropriate self management approach.
I think she would probably benefit in terms of blood sugar stability from the new basal insulin glargine. It’s a very good insulin and you even don’t need to stick to a fixed time of its injection as it’s possible to use it over a longer range of time during the day with Humalog before each meals that may be given with much more flexible time. This new insulin assures quite often the same metabolic control than pumps do.
Low blood sugar as low as 2 mmol/L [36 mg/dl] or even lower than 1 mmol/L [18 mg/dl] but not severe enough to need assistance of a third person are not so dangerous even they must be avoided as much as you can trough a proper therapy. It’s not clear whether or how severe hypoglycemia with loss of consciousness may affect the physical and intellectual development in children with type 1 diabetes even a recent paper (Diabetologia 45:108-114, 2002), aimed to evaluate the role of hypoglycemia in affecting the intellectual development of young children with type 1 diabetes, denied any association of deterioration of intellectual performance with the occurrence of even severe hypoglycemic episodes but was correlated with the degree of metabolic deterioration at diagnosis and with high long-term average of A1c.
Additional comments from Dr. David Schwartz:
Humalog insulin tends to work within 15 minutes of it’s administration and has its greatest impact (“peak effect”) about 90 minutes after being given. I would not typically ask a patient to give Humalog insulin “30 minutes” before a meal. Indeed, one of the advantages of this insulin is that it actually can be given directly after a meal.
Regular insulin is typically given 30 minutes prior to a meal as it takes about that long for it to begin to be absorbed. It’s peak effect is about 3-4 hours later.
NPH insulin does not begin to work for about 2 hours after its administration but has it’s peak effect about 6-8 hours later.
So depending on the timing of your daughter’s hypos relative to a shot, this may help you pinpoint where you and your diabetes team need to make adjustments.